Lake-Effect Snow, Northern Houghton
- When
- February 21, 8:00 PM EST to February 22, 12:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
A potent Alberta Clipper system helped generate a dominant lake effect snow band over northern Houghton County on the evening of the 21st. This lake effect band pounded Calumet with 12 inches of snow in three and a half hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A potent Alberta Clipper system helped generate a dominant lake effect snow band over northern Houghton County on the evening of the 21st. This lake effect band pounded Calumet with 12 inches of snow in three and a half hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 21, 4:27 PM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 427 PM EST TUE FEB 21 2006 .DISCUSSION... UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OVER SOUTHERN CA AND TROUGHING EXTENDING INTO THE NORTHERN PLAINS AND CANADIAN PRAIRIES AND ANOTHER SHORTWAVE IN NEW ENGLAND WHICH WAS THE ALBERTA CLIPPER THAT AFFECTED THE AREA LAST NIGHT. NAM SHOWS THE SHORTWAVE OVER SW MANITOBA DIGGING SE THIS AFTERNOON WITH THE SHORTWAVE AFFECTING THE AREA TONIGHT WITH ANOTHER CLIPPER WED NIGHT AND ANOTHER FOR THU AND ANOTHER FOR FRI WITH WEAK SHORTWAVES PASSING BY. NAM SHOWS 850-500 MB Q-VECTOR CONVERGENCE MOVING INTO THE CWA THIS AFTERNOON AND EVENING AND THIS MOVES OUT BY WED MORNING ALONG WITH MOISTURE. Q-VECTOR CONVERGENCE RETURNS WITH MOISTURE WITH THE NEXT CLIPPER BY WED AFTERNOON AND NIGHT WITH THE NEXT CLIPPER AND THE MOISTURE AND DYNAMICS MOVE OUT THU MORNING. NAM SHOWS THE DYNAMICS AND MOISTURE RETURNING FRI AFTERNOON WITH THE NEXT STORM SYSTEM. NAM SHOWS ISENTROPIC LIFT AND MOISTURE ON I270K-I285K SURFACES TONIGHT MOVING THROUGH AND THEN OUT OF THE AREA BY 12Z WED. SAME THING HAPPENS WED NIGHT. GFS IS SIMILAR TO THE NAM AND WILL USE A BLEND OF THE TWO MODELS FOR THIS FORECAST. FOR TONIGHT...SYNOPTIC SNOW COMES ACROSS...BUT MOISTURE APPEARS TO BE LIMITED AND DYNAMICS DO NOT LAST LONG...SO THINK THE MOST ANYONE WILL SEE FOR SNOW IS 2 INCHES OR SO. SAME THING FOR THE NEXT CLIPPER EXCEPT THAT THE 850 MB TEMPERATURES ARE A LITTLE COLDER BEHIND THE CLIPPER FOR WED NIGHT AND THE LAKE ENHANCEMENT FROM THIS SYSTEM MIGHT BE ENOUGH TO ADD AN EXTRA 2 INCHES IN THE LAKE EFFECT SNOWBELT TO THE SNOW AMOUNTS OF 1-2 INCHES FOR THE CWA. DIFFERENCES THEN SHOW UP IN THE MODELS FOR THE FRI SYSTEM WITH THE NAM HAVING THE SFC LOW IN NORTHERN IL...GFS HAS THE LOW EAST OF KFAR AND CANADIAN HAS THE LOW OVER SOUTHERN WI...A COMPROMISE BETWEEN THE GFS AND NAM. GFS IS STILL BULLISH ON QPF WITH ONE QUARTER OF AN INCH OUT OF THIS SYSTEM. THINK THIS IS BETTER THAN THE 12Z RUN YESTERDAY WHICH HAD .25-.50 IN 12 HOUR QPF DURING ONE TIME PERIOD OVER THE CWA WHICH SEEMED HIGH WITH A SYSTEM ALONG THE GULF COAST TAKING A LOT OF THE MOISTURE AWAY FROM THIS SYSTEM. STILL THINK THE .25 MIGHT BE OVERDONE WITH ACTIVITY ALONG THE GULF COAST WHICH WOULD TEND TO ROB US OF THE MOISTURE...BUT WILL STILL HAVE TO WATCH THIS SYSTEM. THIS SYSTEM APPEARS TO HAVE THE BEST MOISTURE AVAILABLE WITH IT AND WOULD NOT BE SURPRISED TO GET A COUPLE OF INCHES OF SYNOPTIC SNOW WITH IT BEFORE THE COLD AIR AND LAKE EFFECT KICK IN FOR SAT. FOR TEMPERATURES...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST. IN THE EXTENDED...ECWMF...UKMET AND GFS ALL SHOW THE 500 MB PATTERN CONSISTS OF A SHORTWAVE TROUGH IN THE UPPER GREAT LAKES 00Z SAT. THIS SHORTWAVE PUSHES EAST 00Z SUN AND THIS TROUGH AXIS REMAINS EAST OF THE AREA THROUGH THE PERIOD WITH RIDGING ACROSS THE ROCKIES THROUGH 00Z TUE. WHAT THIS WILL DO IS KEEP LAKE EFFECT SNOW GOING THROUGH MON AND WENT LIKELY POPS NEAR THE LAKESHORE WITH COLD 850 MB TEMPERATURES AND WINDS FROM THE NORTH. ARCTIC AIR WILL BE DIFFICULT TO DISLODGE...SO WENT COLDER TOWARDS ADJMXR GUIDANCE FOR LOWS AND FOR HIGHS. TEMPERATURES LOOK TO BE BELOW NORMAL AND CONTINUED THAT TREND THROUGH TUE. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && MICHELS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 552 AM EST TUE FEB 21 2006 MIZ001>007-009>014-084-085-221300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 552 AM EST TUE FEB 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT WITH SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER LOW PRESSURE SYSTEM...SIMILAR TO THE ONE THAT MOVED THROUGH THE AREA LAST NIGHT...WILL CROSS UPPER MICHIGAN WEDNESDAY NIGHT. SEVERAL INCHES OF SNOWFALL ARE POSSIBLE ACROSS WESTERN UPPER MICHIGAN FROM THE LAKE EFFECT SNOW THAT OCCURS BEHIND THE SYSTEM. .SPOTTER INFORMATION STATEMENT... ANY SNOWFALL REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) AJ
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492819.